Alert archive / Kentucky / River Flood Warnings in 2020

River Flood Warning 36, NWS Louisville, KY

June 29, 2020Butler County, Muhlenberg County, Ohio County, Kentucky

NWS Louisville, KY issued this river flood warning at Jun 29, 2020, 8:49 AM CDT for Butler County, Muhlenberg County, Ohio County, Kentucky. It took effect at Jun 29, 2020, 4:00 PM CDT. It was in force for 40 hr.

The area

The counties it named.

The facts

Issued
Jun 29, 2020, 8:49 AM CDT (13:49 UTC)
In effect from
Jun 29, 2020, 4:00 PM CDT
Expired
Jul 1, 2020, 7:32 AM CDT
In force
40 hr
Issued by
NWS Louisville, KY
Area
Storm-based polygon
Flood severity
Minor

Counties Butler County, KY, Muhlenberg County, KY, Ohio County, KY

The radar

The Ft Campbell radar (KHPX), 72 km from the middle of the area, began a volume at 13:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Green River (KY) at Rochester (RCHK2).

Action stage
34 ft
Minor stage
37 ft
Moderate stage
45 ft
Major stage
50 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 03315850, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before this river flood warning went out at Jun 29, 5:52 AM CDT, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 29, 5:52 AM CDT, 2 hours 57 minutes before
Area Forecast Discussion
National Weather Service Louisville KY
652 AM EDT Mon Jun 29 2020

...Updated Aviation Discussion...

.Short Term...(Today and tonight)
Issued at 234 AM EDT Mon Jun 29 2020

...Flash Flood Threat Continues Today...

A narrow swath of precipitation has developed and persisted for the
last few hours in response to weak speed convergence in the 900mb-
800mb layer. Latest SPC mesoanalysis progs +1,000 J/KG MUCAPE across
most of the forecast area, which has helped to contribute to
thunderstorm development within the precipitation axis. Storm
motions are nearly parallel to this convergence zone, and the
atmosphere is very conducive for heavy downpours in thunderstorm
activity given the high PWATs, so there is some concern that a flood
threat may develop here shortly this morning. Latest suite of high-
res models generally capture the development of this precipitation
axis; however, they vary in its intensity and overall duration. The
last part of this equation (duration) will have the biggest impact
on rainfall amounts and potential flood severity, as the convergence
zone won't move much in the next 6 to 9 hours, and most shower/storm
activity will train over the same areas. Best guess at this time is
activity will slowly taper down by mid to late morning as 900mb-
800mb convergence weakens, though it could continue into the early
afternoon if 900mb-800mb speed convergence persists. If there's any
silver lining to all of this, it appears that all of this activity
should occur outside of the hardest hit areas from yesterday and
within the current flash flood watch.

Additional shower and storm activity may fire off this afternoon
across western portions of the CWA in response to a weak vort max
embedded within mid/upper level flow. This activity would
potentially occur over some of the hardest hit areas that received
rainfall yesterday, which have quite low 1hr/3hr FFG (1-1.5"). Given
how rain efficient this activity will be, flash flooding will be a
concern. Additionally, while deep layer shear will be marginal,
there will be some potential for isolated strong to severe storms
with gusty winds during the afternoon hours.

Shower and storm activity may continue past sunset for parts of the
region. While the current flash flood watch runs through 00z
Tuesday, it appears most activity overnight would not be training
along any defined mesoscale boundaries, so the watch may be able to
expire at its designated time.

.Long Term...(Tuesday through Sunday)
Issued at 230 AM EDT Mon Jun 29 2020

Little change in the overall thought process for unsettled weather
for much of next week. Upper level ridging continues over the top of
us as the omega-blocking pattern continues with upper level lows on
either side across the New England and the Pacific Northwest. This
pattern should persist through Friday. Weak surface boundary stalls
out across the Ohio Valley Tuesday through Thursday before surface
high pressure looks to try and build in for the weekend.

The aforementioned boundary will be the focal point of convective
activity through most of the week. At times we could see multiple
MCS move along this boundary Tuesday through Thursday. There will be
moderate instability through out the week as we remain warm and
humid. The main limiting factor to the overall severe threat is a
lack of vertical shear. With the stalled boundary helping to provide
some lift, we will see nearly daily chances for showers and
thunderstorms. These storms could produce gusty winds and torrential
rainfall. Dew point values will remain at or above 70 degrees and
PWAT values from 1.6 to 2.0" range that the threat of flash flooding
could be an issue with any storm activity.

Quick look at the holiday weekend, upper level ridging looks to
expand out of the central CONUS as high pressure at the surface
moves in from the upper Midwest for the weekend. We will remain warm
and very humid but lower precipitation chances.

&&

.Aviation...(12Z TAF Issuance)
Issued at 650 AM EDT Mon Jun 29 2020

A narrow corridor of showers and storms continued this morning
across central KY. We've seen IFR conditions at times from BWG due
to visibility and MVFR for LEX dues to CIG. With area of light rain
this morning, LEX looks to stay around MVFR through 14z due to lower
CIGS. We anticipate this activity to slowly subside during the
morning with a possible lull before the next round of rain/storms
develops around 19/20z. Confidence on where the afternoon
convection will occur remains low.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch through this evening for INZ084-089>091.

KY...Flash Flood Watch through this evening for KYZ023>030-038-
     045>047-053>057-061>067-071-073>078-081-082.

&&

Short Term...DM
Long Term...BTN
Aviation...BTN
Hazardous weather outlook, Jun 29, 1:50 AM CDT, 6 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Louisville KY
250 AM EDT Mon Jun 29 2020

INZ076>079-083-092-KYZ031>037-039>043-048-049-070-072-300700-
Orange-Washington-Scott-Jefferson-Dubois-Clark-Oldham-Trimble-Henry-
Shelby-Franklin-Harrison-Anderson-Woodford-Fayette-Bourbon-Nicholas-
Jessamine-Logan-Simpson-
Including the cities of Paoli, Salem, Scottsburg, Madison, Jasper,
Jeffersonville, La Grange, Bedford, Milton, New Castle, Shelbyville,
Frankfort, Georgetown, Cynthiana, Lawrenceburg, Versailles,
Lexington, Paris, Carlisle, Nicholasville, Winchester, Russellville,
Franklin, and Providence
250 AM EDT Mon Jun 29 2020 /150 AM CDT Mon Jun 29 2020/

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Tropical air in place will combine with a slow-moving boundary in
the region to cause another wave of thunderstorms over central
Kentucky and southern Indiana. Additional thunderstorms are expected
to develop this afternoon outside of this boundary. Areas that see
repeated thunderstorms could see flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Shower and thunderstorm chances will continue into next week. Gusty
winds will be the main threats with thunderstorms, but small hail
will also be possible. Localized flash flooding will be possible in
areas where thunderstorms repeatedly occur.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of flooding the next couple
of days as well any stronger wind gusts or damage.

INZ084-089>091-KYZ023>030-038-045>047-053>057-061>067-071-073>078-
081-082-300700-
Crawford-Perry-Harrison-Floyd-Hancock-Breckinridge-Meade-Ohio-
Grayson-Hardin-Bullitt-Jefferson-Spencer-Nelson-Washington-Mercer-
Larue-Marion-Boyle-Garrard-Madison-Butler-Edmonson-Hart-Green-Taylor-
Casey-Lincoln-Warren-Allen-Barren-Monroe-Metcalfe-Adair-Russell-
Cumberland-Clinton-
Including the cities of English, Tell City, Corydon, New Albany,
Lewisport, Hawesville, Hardinsburg, Brandenburg, Hartford,
Leitchfield, Elizabethtown, Shepherdsville, Louisville,
Taylorsville, Bardstown, Springfield, Harrodsburg, Hodgenville,
Lebanon, Danville, Lancaster, Richmond, Morgantown, Brownsville,
Horse Cave, Greensburg, Campbellsville, Liberty, Stanford,
Bowling Green, Scottsville, Glasgow, Tompkinsville, Edmonton,
Columbia, Jamestown, Burkesville, and Albany
250 AM EDT Mon Jun 29 2020 /150 AM CDT Mon Jun 29 2020/

...FLASH FLOOD WATCH IN EFFECT THROUGH THIS EVENING...

This hazardous weather outlook is for portions of south central
Indiana and Central Kentucky.

.DAY ONE...Today and Tonight.

Tropical air in place will combine with a slow-moving boundary in
the region to cause another wave of thunderstorms over central
Kentucky and southern Indiana. Additional thunderstorms are expected
to develop this afternoon outside of this boundary. Areas that see
repeated thunderstorms could see flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Shower and thunderstorm chances will continue into next week. Gusty
winds will be the main threats with thunderstorms, but small hail
will also be possible. Localized flash flooding will be possible in
areas where thunderstorms repeatedly occur.

.SPOTTER INFORMATION STATEMENT...

Spotters should report any instances of flooding the next couple
of days as well any stronger wind gusts or damage.

DM/BTN

In the hours before

Local storm report, Jun 29, 5:01 AM CDT, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
601 AM EDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     FLASH FLOOD      1 N SPRINGFIELD         37.70N 85.22W
06/29/2020                   WASHINGTON         KY   911 CALL CENTER

            MULTIPLE REPORTS OF FLOODED ROADWAYS ACROSS
            THE COUNTY. SOME INCLUDE LINCOLN PARK ROAD
            AND HIGHWAY 150 NEAR SPRINGFIELD, KENTUCKY.

&&

DM
Local storm report, Jun 29, 8:11 AM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
911 AM EDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0835 AM     FLOOD            1 ENE MOUNT WASHINGTON  38.05N 85.54W
06/29/2020                   BULLITT            KY   NWS EMPLOYEE

            NWS EMPLOYEE EXPERIENCED SEVERAL SPOTS ON
            HIGHWAY 44 THAT HAD WATER OVER THEM. WATER
            WAS NOT DEEP ENOUGH TO CLOSE ROADS.

&&

BJS
Local storm report, Jun 29, 8:34 AM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
934 AM EDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       2 ENE SAINT CATHERINE   37.71N 85.23W
06/29/2020  M4.52 INCH       WASHINGTON         KY   COCORAHS

            COCORAHS STATION KY-WS-2 SPRINGFIELD 1.7 N.

&&

EBW
Local storm report, Jun 29, 8:39 AM CDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LOUISVILLE KY
939 AM EDT MON JUN 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 AM     HEAVY RAIN       5 SE GRAVEL SWITCH      37.52N 85.00W
06/29/2020  M3.78 INCH       CASEY              KY   COCORAHS

            COCORAHS STATION KY-CS-1 BRADFORDSVILLE 8.5
            ENE.

&&

EBW

The office that day

Everything else NWS Louisville, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 28, 8:42 PM CDTRiver Flood AdvisoryLMKButler, Muhlenberg, Ohio12 hr
Jun 28, 11:54 PM CDTSpecial Weather StatementLMKCasey, Marion, Taylor36 min
Jun 29, 12:30 AM CDTSpecial Weather StatementLMKCasey, Marion, Taylor45 min
Jun 29, 12:40 AM CDTAreal Flood AdvisoryLMKAdair, Casey, Larue, Marion, Nelson, Taylor2 hr
Jun 29, 1:46 AM CDTAreal Flood AdvisoryLMKMarion, Nelson119 min
Jun 29, 2:26 AM CDTAreal Flood AdvisoryLMKBullitt, Nelson, Washington2 hr
Jun 29, 3:54 AM CDTFlash Flood WarningLMKMarion, Nelson, Washington3 hr
Jun 29, 4:01 AM CDTAreal Flood AdvisoryLMKBullitt, Nelson, Spencer, Washington119 min
Jun 29, 4:17 AM CDTFlash Flood WarningLMKBullitt, Nelson, Spencer5 hr
Jun 29, 4:35 AM CDTAreal Flood AdvisoryLMKJefferson115 min
Jun 29, 4:44 AM CDTAreal Flood AdvisoryLMKBoyle, Casey, Mercer, Washington3 hr
Jun 29, 5:21 AM CDTAreal Flood AdvisoryLMKWashington114 min
Jun 29, 6:22 AM CDTAreal Flood AdvisoryLMKAnderson, Mercer, Nelson, Spencer, Washington3 hr
Jun 29, 7:07 AM CDTFlash Flood WarningLMKAnderson, Mercer, Nelson, Washington3 hr
Jun 29, 8:17 AM CDTAreal Flood AdvisoryLMKBoyle, Marion, Nelson, Washington118 min
Jun 29, 8:56 AM CDTRiver Flood AdvisoryLMKButler, Warren27 hr
Jun 29, 9:06 AM CDTFlash Flood WarningLMKBoyle, Washington3 hr
Jun 29, 9:14 AM CDTAreal Flood AdvisoryLMKAnderson, Bullitt, Nelson, Spencer2 hr
Jun 29, 9:55 AM CDTRiver Flood AdvisoryLMKHardin, Nelson23 hr
Jun 29, 10:02 AM CDTFlash Flood WarningLMKAnderson, Boyle, Mercer, Washington3 hr
Jun 29, 11:07 AM CDTAreal Flood AdvisoryLMKAnderson, Nelson, Shelby, Spencer, Washington3 hr
Jun 29, 2:44 PM CDTSpecial Weather StatementLMKSimpson31 min
Jun 29, 3:09 PM CDTSpecial Weather StatementLMKLogan36 min
Jun 29, 3:27 PM CDTSevere Thunderstorm WarningLMKButler, Logan48 min
Jun 29, 3:31 PM CDTSpecial Weather StatementLMKSimpson29 min
Jun 29, 3:46 PM CDTSpecial Weather StatementLMKButler29 min
Jun 29, 3:49 PM CDTAreal Flood AdvisoryLMKButler, Logan, Ohio3 hr
Jun 29, 4:15 PM CDTSpecial Weather StatementLMKLogan45 min
Jun 29, 4:27 PM CDTSpecial Weather StatementLMKWarren33 min
Jun 29, 5:03 PM CDTSpecial Weather StatementLMKBarren42 min
Jun 29, 5:17 PM CDTSpecial Weather StatementLMKWashington43 min
Jun 29, 5:26 PM CDTSpecial Weather StatementLMKCasey34 min
Jun 29, 5:32 PM CDTSevere Thunderstorm WarningLMKNelson, Washington28 min
Jun 29, 5:37 PM CDTSevere Thunderstorm WarningLMKCasey23 min
Jun 29, 5:38 PM CDTFlash Flood WarningLMKWashington3 hr
Jun 29, 5:48 PM CDTFlash Flood WarningLMKCasey3 hr
Jun 29, 5:54 PM CDTAreal Flood AdvisoryLMKAllen, Monroe3 hr
Jun 29, 5:59 PM CDTSpecial Weather StatementLMKWashington46 min
Jun 29, 6:05 PM CDTSevere Thunderstorm WarningLMKBoyle, Casey, Marion25 min
Jun 29, 6:28 PM CDTFlash Flood WarningLMKBoyle, Casey, Lincoln, Marion, Washington4 hr
Jun 29, 6:29 PM CDTSevere Thunderstorm WarningLMKBoyle, Casey, Marion, Taylor31 min
Jun 29, 6:33 PM CDTSpecial Weather StatementLMKSpencer27 min
Jun 29, 6:37 PM CDTSpecial Weather StatementLMKCasey38 min
Jun 29, 6:50 PM CDTSpecial Weather StatementLMKAdair, Russell40 min
Jun 29, 6:56 PM CDTSevere Thunderstorm WarningLMKCasey, Marion, Taylor35 min
Jun 29, 2:39 AM CDTAreal Flood AdvisoryLMKClark, Floyd, Harrison, Washington2 hr
Jun 29, 5:07 PM CDTSpecial Weather StatementLMKScott38 min
Jun 29, 6:19 PM CDTSpecial Weather StatementLMKDubois26 min
Jun 29, 6:35 PM CDTSpecial Weather StatementLMKCrawford25 min

Nearby

River Flood Warnings in Kentucky, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.